Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 14, NWS Springfield, MO

March 13, 2011Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 13, 2011, 3:39 PM CDT for Lawrence County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2011, 3:39 PM CDT (20:39 UTC)
Expired
Mar 13, 2011, 4:45 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 4:29 PM CDTHAIL 1.75Marionville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KSGF 132039
SVRSGF
MOC109-132145-
/O.NEW.KSGF.SV.W.0014.110313T2039Z-110313T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT SUN MAR 13 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 445 PM CDT.

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF LA RUSSELL...OR 13 MILES
  NORTHWEST OF MONETT...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE
  OF PRODUCING QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE AURORA...MARIONVILLE...MILLER...MOUNT
  VERNON...PIERCE CITY AND VERONA.

INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 58 WILL ALSO BE IMPACTED BY
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3693 9407 3718 9406 3725 9377 3728 9363
      3728 9361 3692 9362
TIME...MOT...LOC 2039Z 267DEG 34KT 3706 9404
WIND...HAIL <50MPH 1.00IN

$$

CRAMER
3 follow-up statements
353 
WWUS53 KSGF 132103
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT SUN MAR 13 2011

MOC109-132145-
/O.CON.KSGF.SV.W.0014.000000T0000Z-110313T2145Z/
LAWRENCE MO-
403 PM CDT SUN MAR 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN LAWRENCE COUNTY...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF MOUNT VERNON TO 6 MILES SOUTHWEST OF VERONA...MOVING
EAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE
HAIL.

LOCATIONS IMPACTED INCLUDE AURORA...CHESAPEAKE...FREISTATT...
HALLTOWN...HOBERG...MARIONVILLE...MOUNT VERNON...STOTTS CITY AND
VERONA.

INTERSTATE 44 BETWEEN MILE MARKERS 38 AND 58 WILL ALSO BE IMPACTED BY
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3692 9369 3693 9370 3693 9396 3712 9396
      3716 9384 3721 9361 3692 9362
TIME...MOT...LOC 2102Z 267DEG 34KT 3713 9384 3693 9386
WIND...HAIL <50MPH 1.00IN

$$

CRAMER
043 
WWUS53 KSGF 132124
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SUN MAR 13 2011

MOC109-132145-
/O.CON.KSGF.SV.W.0014.000000T0000Z-110313T2145Z/
LAWRENCE MO-
424 PM CDT SUN MAR 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN LAWRENCE COUNTY...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CHESAPEAKE
TO 4 MILES SOUTH OF AURORA...MOVING EAST AT 40 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE AURORA...CHESAPEAKE...MARIONVILLE AND
MOUNT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3693 9370 3693 9377 3700 9380 3711 9384
      3713 9361 3692 9362 3692 9369
TIME...MOT...LOC 2124Z 267DEG 34KT 3711 9366 3691 9368
WIND...HAIL <50MPH 1.00IN

$$

CRAMER
156 
WWUS53 KSGF 132136
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 PM CDT SUN MAR 13 2011

MOC109-132147-
/O.EXP.KSGF.SV.W.0014.000000T0000Z-110313T2145Z/
LAWRENCE MO-
436 PM CDT SUN MAR 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 445 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3693 9370 3693 9377 3700 9380 3711 9384
      3713 9361 3692 9362 3692 9369
TIME...MOT...LOC 2137Z 267DEG 34KT 3712 9351 3692 9353

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:36 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 13, 2:36 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SUN MAR 13 2011

.DISCUSSION...

COMPLEX STORM SYSTEM TAKING AIM AT THE FORECAST AREA TONIGHT AND
MONDAY...WITH A VARIETY OF WEATHER INCLUDING THUNDERSTORMS AND SNOWFALL.

CURRENTLY...WATER VAPOR IMAGERY SHOWS A DEEPENING SHORTWAVE TROUGH
LOCATED ACROSS THE ROCKIES WITH NEARLY STATIONARY BOUNDARY LOCATED
FROM CENTRAL OKLAHOMA THROUGH CENTRAL ARKANSAS. SCATTERED
CONVECTION INCLUDING SOME SMALL HAIL HAS RECENTLY DEVELOPED IN AN
AREA OF 60KT 0-6KM BULK SHEAR AND THE NORTHERN EDGE OF LOW LEVEL
MOISTURE TRANSPORT AND ISENTROPIC ASCENT.

FOR TONIGHT AND MONDAY...ISENTROPIC LIFT WILL CONTINUE TO INCREASE
THIS EVENING INTO THE OVERNIGHT HOURS WITH NEARLY 100 POPS GOING
AND ISOLATED THUNDERSTORMS WITH SOME ELEVATED INSTABILITY. SURFACE
LOW PRESSURE DEVELOPING ALONG THE FRONT IS EXPECTED TO TRACK EAST
ACROSS CENTRAL ARKANSAS BEFORE BECOMING VERTICALLY STACKED AND
THEN LIFTING NORTHEAST INTO THE OHIO VALLEY ON TUESDAY. COLD CORE
WITH THIS SYSTEM WILL LIKELY TRACK INTO WEST CENTRAL MISSOURI AND
OVER THE NORTHWEST HALF OF THE FORECAST AREA ON MONDAY AND THE
CLOSED UPPER LOW TRACKS EAST ACROSS THE FORECAST AREA. LATEST
MODEL RUNS IN BETTER AGREEMENT THAN THE PAST FEW DAYS AND HAVE
TRENDED COLDER WITH THE OVERALL SYSTEM WHICH IS LEADING TO A
CHANGE IN PRECIPITATION TYPES IN THE FORECAST. VERY DIFFICULT TO
FORECAST SNOW AMOUNTS IN THIS TYPE OF SITUATION WITH THE POTENTIAL
OF QUICK BURSTS OF HEAVY SNOW NOT OUT OF THE QUESTION...BUT
THERMAL PROFILES WHICH WOULD INDICATED QUITE A BIT OF MELTING...IN
FACT DO NOT HAVE SURFACE TEMPERATURES DROPPING BELOW FREEZING. AND
THE MAJORITY OF THE SNOW WILL OCCUR DURING THE DAYLIGHT HOURS
MONDAY. FOR NOW WILL GO WITH AMOUNTS FROM AROUND A TRACE ALONG THE
INTERSTATE 44 CORRIDOR TO AROUND AN INCH IN CENTRAL MISSOURI. MUCH
OF THE ACCUMULATING SNOW WILL OCCUR ON GRASSY AREAS AND AM NOT
EXPECTING ADVISORY AT THIS TIME.

HAVE TRIMMED BACK TEMPERATURES ON MONDAY. WITH CLOUD COVER/PRECIPITATION
LIKELY NOT GOING TO SEE MUCH OF A TEMPERATURE RISE DURING THE DAY.
PRECIPITATION WILL LIKELY HOLD ON UNTIL THE EARLY EVENING IN THE
EASTERN COUNTIES OF THE FORECAST AREA HOWEVER EXPECTING THE LOW
CLOUD COVER TO PERSIST THROUGH MUCH OF THE NIGHT MONDAY NIGHT.

WILL START TO SEE A WARMUP BY TUESDAY WITH A CLEARING SKY WITH
MORE SIGNIFICANT WARMING BY WEDNESDAY AND THURSDAY WITH HIGHS
EVENTUALLY REACHING THE LOW TO MID 70S AS UPPER LEVEL RIDGE
DEVELOPS AND FAIRLY STRONG LOW LEVEL SOUTHERLY WINDS.

FRONTAL SYSTEM WILL SLOWLY TRACK SOUTH INTO THE REGION BY LATE IN
THE WEEK INTO THE WEEKEND AND WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR FOR DETERIORATING FLIGHT CONDITIONS THROUGH THE NEXT
24 HOURS.

SHOWERS WERE DEVELOPING OVER FAR SOUTHWEST MISSOURI THIS
AFTERNOON...WHICH WILL CONTINUE TO SPREAD NORTHEAST WITH TIME.
THESE SHOWERS WILL AFFECT THE SPRINGFIELD...BRANSON...AND JOPLIN
AIRPORTS STARTING THIS AFTERNOON...AND PERSISTING ON AND OFF THROUGH
THE ENTIRE EVENING AND OVERNIGHT PERIOD.

CEILINGS WILL EVENTUALLY FALL BELOW VFR STATUS AROUND OR JUST PRIOR
TO MIDNIGHT...WHILE VISIBILITIES ALSO LOWER DUE TO RAIN.  THIS RAIN
WILL BE SOMEWHAT PROLONGED...WHICH COULD CONTINUE THROUGH TOMORROW
EARLY AFTERNOON.

THE REASON FOR THE LOWERING IN FLIGHT CONDITIONS WILL OCCUR IN
RESPONSE TO THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE.

SURFACE WINDS WILL PRIMARILY REMAIN FROM THE EAST OR NORTHEAST
THROUGH THE ENTIRE TAF CYCLE.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 13, 12:57 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT SUN MAR 13 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED SNOW RISK.

DISCUSSION...

  AN UPPER LEVEL WAVE WILL APPROACH THE REGION TODAY AND
  TONIGHT...RESULTING IN AN INCREASE IN SHOWER AND ISOLATED
  THUNDERSTORM ACTIVITY. NO SEVERE WEATHER IS EXPECTED.

  PRECIPITATION MAY BEGIN TO CHANGE TO A MIXTURE OF RAIN AND
  SNOW LATE TONIGHT ACROSS CENTRAL AND WEST CENTRAL MISSOURI AS
  THE UPPER LEVEL SYSTEM BEGINS TO MOVE IN.  THE CHANCE OF
  SNOW WILL CONTINUE INTO MONDAY MAINLY NORTH OF THE INTERSTATE
  44 CORRIDOR.  LESS THAN AN INCH OF SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A MIX OF RAIN AND SNOW WILL PERSIST INTO MONDAY ACROSS THE
  AREA WITH ACCUMULATIONS OF AN INCH OR LESS MAINLY CONFINED
  TO AREAS NORTH OF THE INTERSTATE 44 CORRIDOR.
  WHILE SIGNIFICANT WINTRY ACCUMULATIONS ARE NOT CURRENTLY
  FORECAST...THOSE WITH TRAVEL INTERESTED ACROSS THE OUTLOOK AREA
  SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POTENTIAL WINTRY
  ACCUMULATIONS.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY THROUGH
  SATURDAY OVER AT LEAST A PORTION OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Mar 13, 2:46 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT SUN MAR 13 2011

MOZ088-093-132015-
JASPER MO-NEWTON MO-
246 PM CDT SUN MAR 13 2011

...SIGNIFICANT WEATHER ALERT FOR JASPER AND NORTHERN NEWTON COUNTIES
UNTIL 315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF IRON GATES...OR NEAR
GALENA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM. THERE IS ALSO FREQUENT CLOUD TO GROUND LIGHTNING WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...CARTERVILLE...CARTHAGE...
DIAMOND...DUENWEG...DUQUESNE...IRON GATES...JOPLIN...LEAWOOD...
ORONOGO...SAGINAW...SARCOXIE...SHOAL CREEK DRIVE...SILVER CREEK AND
WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 31 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

CRAMER
Local storm report, Mar 13, 3:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 SE JOPLIN             37.03N 94.45W
03/13/2011  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:02 PM CDTSevere Thunderstorm WarningSGFJasper, Newton43 min
Mar 13, 4:34 PM CDTSevere Thunderstorm WarningSGFChristian, Stone41 min
Mar 13, 5:09 PM CDTSevere Thunderstorm WarningSGFChristian32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.